Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 124, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 9, 2001, 6:58 PM CDT for Lee County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2001, 6:58 PM CDT (23:58 UTC)
- Expired
- Aug 9, 2001, 7:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Lee County, IA
The radar
The Quad Cities radar (KDVN), 131 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:15 PM CDT | Thunderstorm Wind 52 E | Houghton, IA | Thunderstorm winds damaged grain bins. Reported by trained spotter. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 12.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1108 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
588 WUUS53 KDVN 092358 SVRMLI IAC111-100045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 658 PM CDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEE COUNTY IN SOUTHEAST IOWA * UNTIL 745 PM CDT * AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES NORTHWEST OF FRANKLIN...OR 11 MILES NORTHWEST OF FORT MADISON...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... FRANKLIN BY 705 PM CDT. CHARLESTON BY 720 PM CDT. NEW BOSTON BY 725 PM CDT. FORT MADISON BY 730 PM CDT. AT 658 PM CDT A TRAINED SPOTTER REPORTED...TREES DOWN IN HOUGHTON AT 653 PM. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:33 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 9, 2:33 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 233 PM CDT THU AUG 9 2001 FORECAST CHALLENGES CENTER ON POPS THIS EVENING...THEN TEMPERATURES THROUGHOUT. STRONG MID LEVEL SHORTWAVE SEEN WATER VAPOR IMAGERY MOVING ACROSS ONTARIO AT MIDDAY HAS FLATTENED RIDGE OVER FORECAST AREA. RELATED COLD FRONT AT SURFACE EXTENDED FROM CENTRAL LAKE SUPERIOR SW TO A LINE FROM NEAR DBQ TO DSM AT 18Z. SO FAR ONLY NORTHERN END OF FRONT ACTIVE ACROSS NORTHEAST WI AND NORTHERN LAKE MICHIGAN WHERE THUNDERSTORMS ALONG FRONT ENHANCED BY STRONG UPPER DIVERGENCE ASSOCIATED WITH ENTRANCE REGION TO 100 KT H3 JET. SOME MID LEVEL TCU AND FEW SHRA SEEN ON KDVN 88D PART OF CU FIELD WELL AHEAD OF FRONT FROM NE MO TO SE WI...OTHERWISE 88DS AND VISIBLE SATELLITE IMAGERY SHOWS ONLY SC ALONG FRONT WITH FEW SHOWERS WELL NW INTO COOLER AIR. BIGGEST MODEL DIFFERENCE IN SHORT TERM IS ETA CONTINUING TO INDICATE DRY FROPA UNTIL THIS EVENING WHERE QPF INTRODUCED TO E AND SE. NGM AGAIN OVERDONE WITH WIDESPREAD RAIN ALONG FRONT TO NORTH AND AHEAD OF FRONT IN NE MO. AVN CLOSER TO MIDDLE OF ROAD AND CONSISTANT WITH PREVIOUS CYCLES WITH FRONTAL AND POST-FRONTAL QPF DEVELOPING THIS AFTERNOON AND EVENING AND GENERALLY FOLLOWED. 18Z RUC INDICATES SHOWERS SHOULD DEVELOP ANY MOMENT NOW ALONG FRONT AND MOVE EAST THROUGH EARLY EVENING. VERY UNSTABLE BUT CAPPED AIRMASS IS OVER CWA WITH DEWPOINTS IN MID 70S AND TEMPERATURES IN 90S TO FUEL STORMS... BUT DECENT UPPER FORCING STAYS WELL TO NORTH AND WEAK AND NEARLY UNIDIRECTIONAL SHEAR INDICATED BY AREA WIND PROFILES STRIKE AGAINST ORGANIZED CONVECTION. WILL WAIT UNTIL LAST MINUTE TO DETERMINE WHAT POPS WILL BE NEEDED IN EVENING PERIOD. LEANING TOWARD GRADIENT FROM ABOUT 20 PERCENT NW TO 30-40 PERCENT IN E-SE ZONES WITH FRONT EXPECTED TO EXTEND FROM ABOUT KRFD TO KAWG LINE BY 23Z...AND EXIT IL ZONES BY 03Z. POST FRONTAL SHOWERS IN NW IA APPEAR TO BE DIURNALLY DRIVEN...SO DO NOT EXPECT MUCH AFTER FROPA THIS EVENING. BEYOND... ONLY MINOR DIFFERENCES THROUGH DAY 2 AND AVN/ETA FOLLOWED. HIGH PRESSURE SETTLES SE FROM NORTHERN PLAINS TO UPPER MISS VALLEY BY FRIDAY EVENING. SIGNIFICANT DROP IN DEWPOINTS...TO 40S AND 50S...LAGS FRONT BY A COUPLE HUNDRED MILES AND WILL NOT REACH FORECAST AREA UNTIL FRIDAY. EVEN THEN...EXPECT SOME MODERATION OF AIRMASS. WILL STAY CLOSE TO SLIGHTLY WARMER MAV GUIDANCE FOR LOWS TONIGHT WITH 60 TO 65 RANGE. H85 TEMPERATURES DROP OVER 10 C FROM CURRENT VALUES AND SUPPORT HIGHS NEAR 80 FOR FRIDAY. FRIDAY NIGHT WILL BE COOLEST THROUGH FORECAST WITH H85 THERMAL TROUGH AND SURFACE HIGH JUST TO NORTH TO ALLOW WIDESPREAD 50S. KEPT DRY FORECAST THROUGH WEEKEND WITH AREA UNDER SURFACE HIGH PRESSURE AND ZONAL TO NW FLOW ALOFT. AVN INDICATES ANOTHER MID LEVEL TROUGH AND WEAK FRONT MAY BRING FEW SHOWERS LATE SUNDAY NIGHT AND MONDAY...BUT ENOUGH CERTAINTY TO LEAVE DRY FOR NOW. EXTENDED KEEPS UPPER RIDGE TO WEST WITH ANOTHER TROUGH TO BRING NEXT CHANCE RAIN WED AND THURSDAY. LITTLE CHANGE NEEDED TO EXTENDED...WITH TEMPERATURES NEAR SEASONAL NORMS FOR A CHANGE. .DVN... IA...NONE. IL...NONE. MO...NONE. SHEETS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:04 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.